Alabama, 2012

Strong Wind in Alabama, December 20, 2012

December 20, 2012 · NWS HUN · 2 events in 2 counties and zones

Gusty west to northwest winds developed during the late morning and early afternoon hours behind the passage of a strong cold front. Sustained winds of 25 to 35 mph with some gusts of over 45 mph occurred.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$16,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Gusty west to northwest winds developed during the late morning and early afternoon hours behind the passage of a strong cold front. Sustained winds of 25 to 35 mph with some gusts of over 45 mph occurred. The winds knocked down tree limbs and several smaller trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Dec 20, 5:43 AM CST, 4 hours 2 minutes earlier.

Area forecast discussion, Dec 20, 5:43 AM CST, 4 hours 2 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
543 AM CST THU DEC 20 2012

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 214 AM CST THU DEC 20 2012/
FOCUS OF THIS DISCUSSION WILL BE ON THE MESOSCALE THIS MORNING...AND
THE GRADIENT WIND/COLD ADVECTION THRU TONIGHT. FEW CHANGES ARE BEING
MADE TO THE EXTENDED FORECAST ATTM WHICH STILL REMAINS QUITE ACTIVE
NEXT WEEK...BUT CONFIDENCE REMAINS LOW IN THE EXACT MODEL SOLUTIONS
AND TRACK OF THE STRONG STORM/LOW CHRISTMAS DAY AND BEYOND.

THE CURRENT WINTER STORM IS GOING ABOUT AS PLANNED WITH A 993MB LOW
BETWEEN MCI- SGF IN MO AND A COLD FRONT SLICING SWD THRU AR INTO ERN
TX. WHILE THUNDERSNOW AND A BLIZZARD ARE TAKING HOLD OF IA...A
STRONGLY FORCED SQLN WITH MULTIPLE LEWP FEATURES HAS DEVELOPED AHEAD
OF THE COLD FRONT WITHIN THE WARM SECTOR OVER NERN AR THRU NWRN LA.
THE 60F ISODROSOTHERM WAS INTERSECTING THIS LINE IN THE VCNTY OF
LITTLE ROCK...WITH M-U60S DEW POINT VALUES IN SRN MS/LA ADVECTING
NWD. LOCALLY...DEW POINTS REMAINED IN THE L-M40S WITH A MORE SELY
FETCH AT THIS HOUR. THE GRADIENT WAS TIGHTENING AND A MORE SOUTHERLY
FLOW WILL DEVELOP OVER THE NEXT FEW HOURS AS A STRONG LLJ OF 60-70KT
BEGINS TO SHIFT EWD INTO MIDDLE TN AND NRN AL. BASED ON MODEL
SOUNDINGS...OUR HIGHEST RIDGES MAY EXPERIENCE A SUDDEN UPSWING IN
WINDS BY SUNRISE...AND WILL HAVE TO WATCH THESE SPEEDS CLOSELY AS THE
MODELS SUGGEST 50+ MPH WINDS.  WDSPREAD SHRA HAVE BROKEN OUT IN THE
MOISTURE TRANSPORT AND WARM ADVECTION ZONE ACROSS ACROSS MS AND
WRN/CNTRL AL. A FEW STORMS MAY BEGIN TO POP UP IN THIS AREA DUE TO
ELEVATED INSTABILITY (SI'S BECOMING SLIGHTLY NEGATIVE). A STRONG
INVERSION THAT IS DEVELOPING ~2KFT IS THE BIG QUESTION MARK ON
INHIBITION OF ANY DAMAGING CONVECTIVE DOWNDRAFTS DEVELOPING THIS
MORNING WITH THESE PRE-FRONTAL CELLS. THE SFC WARM SECTOR SHOULD
REMAINED PINCHED OFF TO OUR S FOR MUCH OF EARLY THIS MORNING...WITH
ONLY A BRIEF WINDOW JUST AHEAD OF THE SQLN WHEN 55-60F DEW POINTS
COULD REACH PORTIONS OF NRN AL. THE GREATEST RISK OF THIS OCCURRING
WOULD BE OVER NERN AL FROM 15-18Z. IN THE MEANTIME...THE INVERSION
MAY SERVE AS A STRONG DUCT FOR ANY GRAVITY WAVES THAT CAN DEVELOP TO
PROPAGATE AND PRODUCE PERIODIC GUSTY WINDS. IN ANY CASE...TIMING OF
THE SQLN LOOKS LIKE 12-15Z IN NWRN AL...AND 15-18Z ACROSS NC/NERN AL
AND SRN TN. THE THREAT OF SEVERE WINDS APPEARS MARGINAL GIVEN THE
STRONG INVERSION...BUT WE WILL CONTINUE TO HIGHLIGHT THE POSSIBILITY
IN THE HWO.

THE MAIN CONCERN TODAY WILL BE THE GRADIENT WINDS/GUSTS THAT WILL
PERSIST BEHIND THE COLD FRONT. THE LOW-MID-UPPER JETS LINE UP WELL
AS THE PRESSURE RISE CENTER MOVES ACROSS WITH STRONG SUBSIDENCE. WE
WILL MAINTAIN A WIND ADVISORY THRU TODAY...BUT AM CONTEMPLATING
CUTTING THE ADVISORY OFF AT 00 OR 06Z THIS EVENING AS THE GRADIENT
SUBSIDES. STRONG COLD ADVECTION WILL SEND TEMPS PLUMMETING INTO THE
20S TONIGHT (WIND CHILLS IN THE TEENS). WE WILL HAVE TO WATCH
MOISTURE AND CLOUD DECKS THAT DROP SEWD INTO MIDDLE TN AND THE
CUMBERLAND PLATEAU. ATTM...MOST IF NOT ALL OF THIS MOISTURE WILL
REMAIN JUST TO OUR NE...BUT THE SEWANEE AREA COULD BE CLIPPED AND
FLURRIES WOULD BE POSSIBLE. WE'LL BE FORTUNATE TO REACH THE M40S ON
FRIDAY WHILE OUR HIGHEST ELEVATIONS ABOVE 1600 FT ONLY HITTING THE
U30S.

AK

&&

.AVIATION...
FOR 12Z TAFS...GENERALLY POOR AVIATION CONDITIONS ARE XPCTED THROUGH
THE MORNING HRS...AS A STRONG COLD FRONT APPROACHES FROM THE W.
WIDESPREAD SHRA...ALONG WITH AN EMBEDDED SQLN PUSHING EWD ACROSS WRN
TN/NRN MS...ARE XPCTED ALONG/AHEAD OF THE FRONT...BEFORE PRECIP TAPERS
OFF FROM W TO E AFTER 18Z WITH THE EXITING FRONT. SFC WINDS THOUGH
ARE XPCTED TO REMAIN STRONG/WINDY...WITH SLY WINDS AOA 25KT WITH
GUSTS NEAR 35KT POSSIBLE THIS MORNING BEFORE SFC FLOW SHIFTS TO THE
W THIS AFTERNOON. WIND SPEEDS ARE XPCTED TO GRADUALLY DIMINISH THIS
EVENING AND OVERNIGHT...AS CLOUD COVER LIFTS/SCT.

09

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR ALZ001>010-016.

TN...WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR TNZ076-096-097.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Dec 20, 9:32 AM CST, 13 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
932 AM CST THU DEC 20 2012

ALZ001>010-016-TNZ076-096-097-202000-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
932 AM CST WED DEC 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A BAND OF SHOWERS ALONG AND AHEAD OF A COLD FRONT WILL AFFECT AREAS
MAINLY EAST OF I-65 THROUGH MIDDAY. WIND GUSTS OF 25 TO 35 MPH ALONG
WITH LOCALLY HEAVY RAIN WILL BE THE PRIMARY THREATS...BUT ISOLATED
GUSTS TO 45 MPH ARE POSSIBLE WITH THE HEAVIER SHOWERS.

BEHIND THE COLD FRONT...WEST TO SOUTHWEST WINDS WILL INCREASE 20 TO
30 MPH WITH GUSTS UP TO 40 MPH THROUGH THIS AFTERNOON. IN THE HIGHER
ELEVATIONS OF THE CUMBERLAND PLATEAU...WIND GUSTS UP TO 50 MPH ARE
POSSIBLE LATER THIS MORNING AND THROUGH THE AFTERNOON. A WIND
ADVISORY REMAINS IN EFFECT THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

SCATTERED THUNDERSTORMS ARE POSSIBLE TUESDAY AND TUESDAY NIGHT AS
ANOTHER STORM SYSTEM OUT OF THE WEST APPROACHES THE OUTLOOK AREA.
SOME STORMS MAY BE STRONG IN NATURE...CAPABLE OF GUSTY WINDS AND
LOCALLY HEAVY RAINFALL.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Local storm report, Dec 20, 8:22 AM CST, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
822 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     COURTLAND               34.67N 87.32W
12/20/2012  M0 MPH           LAWRENCE           AL   AWOS

            MEASURED WIND GUST OF 52 MPH AT COURTLAND AWOS. TIME
            ESTIMATED FROM RADAR.

&&

DJN
Special weather statement, Dec 20, 8:28 AM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
828 AM CST THU DEC 20 2012

ALZ005>009-016-TNZ096-097-201515-
CULLMAN AL-MARSHALL AL-MADISON AL-MORGAN AL-JACKSON AL-LIMESTONE AL-
LINCOLN TN-FRANKLIN TN-
828 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...MARSHALL...MADISON...
MORGAN...WESTERN JACKSON...SOUTHEASTERN LIMESTONE...SOUTHEASTERN
LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 915 AM CST...

AT 826 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS...ALONG A LINE EXTENDING FROM ARDMORE
TO JASPER...MOVING EAST AT 50 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
HUNTSVILLE...DECATUR...MADISON...CULLMAN...HARTSELLE...
GUNTERSVILLE...ARAB...MOORES MILL...MERIDIANVILLE...REDSTONE
ARSENAL...HAZEL GREEN...HARVEST...HANCEVILLE...NEW HOPE...GOOD
HOPE...NEW MARKET...COWAN...PRICEVILLE...FALKVILLE AND OWENS
CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF STORMS HAS PASSED.

&&

LAT...LON 3389 8701 3390 8710 3392 8708 3399 8715
      3399 8714 3399 8711 3426 8711 3502 8684
      3518 8600 3415 8624 3414 8635 3426 8644
      3425 8652 3412 8660 3408 8670 3405 8668
      3406 8671 3395 8679 3394 8688 3386 8696
TIME...MOT...LOC 1423Z 251DEG 45KT 3497 8683 3385 8720

RSB
Local storm report, Dec 20, 8:35 AM CST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
835 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 AM     TSTM WND DMG     5 NNE RED BAY           34.50N 88.11W
12/20/2012                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN ALONG HIGHWAY 11 NORTHEAST OF RED BAY.

0658 AM     TSTM WND DMG     1 NNW HODGES            34.34N 87.93W
12/20/2012                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN ALONG HIGHWAY 172 NEAR HODGES. TIME ESTIMATED
            FROM RADAR.

0722 AM     TSTM WND DMG     4 ENE RUSSELLVILLE      34.53N 87.66W
12/20/2012                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN ALONG HIGHWAY 77 NORTHEAST OF RUSSELLVILLE.
            TIME ESTIMATED FROM RADAR.

&&

DJN
Local storm report, Dec 20, 8:37 AM CST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
837 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     TSTM WND DMG     3 SW PHIL CAMPBELL      34.31N 87.75W
12/20/2012                   FRANKLIN           AL   EMERGENCY MNGR

            TREE DOWN ALONG HIGHWAY 84 SOUTHWEST OF PHIL CAMPBELL.

&&

DJN
Local storm report, Dec 20, 8:44 AM CST, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE HUNTSVILLE AL
844 AM CST THU DEC 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     TSTM WND GST     COURTLAND               34.67N 87.32W
12/20/2012  M52.00 MPH       LAWRENCE           AL   AWOS

            MEASURED WIND GUST OF 52 MPH AT COURTLAND AWOS. TIME
            ESTIMATED FROM RADAR.

&&

DJN
Special weather statement, Dec 20, 9:14 AM CST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
914 AM CST THU DEC 20 2012

ALZ006>009-016-TNZ096-097-201545-
CULLMAN AL-MARSHALL AL-MADISON AL-MORGAN AL-JACKSON AL-LINCOLN TN-
FRANKLIN TN-
914 AM CST THU DEC 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CULLMAN...
MARSHALL...SOUTHEASTERN MADISON...EASTERN MORGAN...WESTERN JACKSON...
SOUTHEASTERN LINCOLN AND SOUTHWESTERN FRANKLIN COUNTIES UNTIL 945 AM
CST...

AT 913 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF HEAVY SHOWERS ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST
OF HUNTLAND TO 8 MILES NORTH OF BLOUNTSVILLE...AND MOVING NORTHEAST
AT 40 MPH.

WIND GUSTS OF 40 TO 50 MPH...AND LOCALLY HEAVY RAIN IS POSSIBLE WITH
THIS ACTIVITY.

LOCATIONS IMPACTED INCLUDE...
ALBERTVILLE...BOAZ...GUNTERSVILLE...ARAB...WINCHESTER...NEW HOPE...
NEW MARKET...COWAN...OWENS CROSSROADS...HUNTLAND...GURLEY...
SKYLINE...WOODVILLE...GRANT...BAILEYTON...HOLLY POND...DOUGLAS...
LANGSTON...PAINT ROCK AND UNION GROVE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STRONG GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREE
LIMBS...ALONG WITH OTHER SMALL UNSECURED ITEMS. SEEK SAFE SHELTER
UNTIL THIS LINE OF SHOWERS HAS PASSED.

&&

LAT...LON 3519 8589 3440 8612 3419 8612 3418 8619
      3410 8630 3426 8644 3426 8649 3425 8652
      3412 8660 3410 8668 3515 8643 3516 8637
      3512 8636 3515 8635 3512 8632 3513 8631
      3514 8633 3516 8631 3520 8604
TIME...MOT...LOC 1510Z 247DEG 35KT 3511 8636 3420 8658

RSB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 strong wind. Local standard time, as filed.

Strong Wind, Lauderdale

When
December 20, 9:45 AM CST to 11:59 PM CST
Where
Lauderdale forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
34.901, -87.654 (the zone’s center; the record gives no point)

Numerous trees and tree limbs were knocked down as a result of gusty winds up to 50 mph. Some power, cable and phone lines were damaged by the fallen trees.

Strong Wind, Colbert

When
December 20, 3:19 PM CST to 11:59 PM CST
Where
Colbert forecast zone
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
34.700, -87.805 (the zone’s center; the record gives no point)

Numerous trees and tree limbs were knocked down as a result of gusty winds up to 50 mph. At least one tree fell on a house on 3rd Street in Tuscumbia.

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 424103, 424102.